Alert archive / Vermont / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 44, NWS Burlington, VT

July 17, 20137 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 2013, 6:36 PM EDT for 7 counties in Vermont. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2013, 6:36 PM EDT (22:36 UTC)
Expired
Jul 17, 2013, 8:00 PM EDT
In force
84 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 56 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:29 PM EDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 3:39 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
339 PM EDT WED JUL 17 2013

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE NORTH COUNTRY
WITH DAILY CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY. SOME STORMS COULD BE STRONG TO SEVERE THROUGH THE PERIOD.
IN ADDITION...THE HOT AND HUMID WEATHER WILL CONTINUE UNTIL
SATURDAY...BEFORE MUCH DRIER AND COOLER AIR ARRIVES ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 250 PM EDT WEDNESDAY...SVR WATCH #416 CONTINUES UNTIL
MIDNIGHT FOR ENTIRE CWA. EXPECTING SEVERAL ROUNDS OF
STORMS...FIRST ACRS THE SLV/OTTAWA VALLEY AND NORTHERN NY BTWN 4PM
AND 6PM...THEN SECONDARY AND MORE POTENT LINE OF STORMS APPROACHES
NORTHERN ZNS BTWN 22-00Z THIS EVENING. THIS WL HAVE POTENTIAL FOR
A WELL ORGANIZED LINE OF STORMS WITH ENHANCED BOWING SEGMENTS
POSSIBLE. STILL THINKING THE PRIMARY THREAT WL BE STRONG/DAMAGING
WINDS...WITH ISOLATED/SCATTERED POWER OUTAGES/TREES DOWN. THINKING
LINE WL ENTER CPV BTWN 01-02Z...AND DISSIPATE BY 03Z ACRS OUR
EASTERN CWA. THE MAIN CONCENTRATION WL BE ACRS NORTHERN NY INTO
CENTRAL/NORTHERN VT.

FCST CHALLENGE WL BE TIMING OF THE CONVECTION WEAKENING/MOVING EAST
OF OUR CWA LATE THIS EVENING...FOLLOWED BY FOG POTENTIAL OVERNIGHT.
WATER VAPOR SHOWS POTENT S/W ENERGY ENTERING THE OTTAWA VALLEY
ATTM...WHICH WL CONT TO DEVELOP A LINE OF SVR STORMS ACRS OUR
CENTRAL/NORTHERN CWA THIS EVENING. THIS SYSTEM IS PROGGED TO BE EAST
OF CWA BY 06Z TONIGHT...WHICH COMBINED WITH LOSS OF DAYTIME
HEATING/INSTABILITY WL RESULT IN A DECREASE IN SHOWERS/STORMS. WL
MENTION CHC/LIKELY POPS THRU 03Z...ALONG WITH ENHANCED WORDING FOR
WINDS/HEAVY RAINFALL. RAP 13 SHOWS DEEP LAYER SHEAR VALUES BTWN 35
AND 40 KNOTS ACRS OUR NORTHERN CWA...ALONG WITH SFC BASED CAPE
AROUND 2000 J/KG...PERSISTING THRU THE EVENING HRS. THIS WL PROVIDE
ENOUGH INSTABILITY TO KEEP STORMS STRONG/SVR INTO THE EVENING
HOURS...WITH PRIMARY THREAT BEING DAMAGING WINDS. GIVEN...VERY WARM
DWPTS AND SOUTHERLY WINDS...EXPECT LOWS MAINLY IN THE M60S MTNS TO
L70S WARMER VALLEYS WITH PATCHY FOG POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 340 PM EDT WEDNESDAY...THE FCST CHALLENGE WL BE AREAL COVERAGE/INTENSITY
OF STORMS EACH AFTN/EVENING THRU FRI NIGHT. OVERALL...EXPECTING
AN ACTIVE COUPLE DAYS WITH SEVERAL ROUNDS OF STRONG TO POSSIBLY
SEVERE STORMS...ALONG WITH VERY HOT AND HUMID CONDITIONS...PERSISTING
THRU FRIDAY.

THURS INTO THURS NIGHT...A LITTLE MORE UNCERTAINTY ON PLACEMENT OF
ULVL SUPPORT...POSITION OF DEEPEST MOISTURE...AND ASSOCIATED SFC
BOUNDARY...ESPECIALLY GIVEN THIS EVENINGS CONVECTION. LATEST 12Z
GFS SHOWS BETTER DYNAMICS AND RH FIELDS...ALONG WITH THE
ASSOCIATED CONVECTION ACRS OUR SOUTHERN CWA...WHILE NAM12 SHOWS
POTENT 5H ENERGY AND GOOD RH ENTERING THE SLV BY 18Z AND MOVING INTO
THE CPV BY 21Z...AND THRU VT BY 03Z FRIDAY. BOTH NAM/GFS SHOW
FAVORABLE SHEAR/INSTABILITY PARAMETERS FOR ORGANIZED
CONVECTION...ALONG WITH A LEFTOVER SFC BOUNDARY/TRRN FOR LLVL
TRIGGER...BUT ULVL SUPPORT IS WEAKER. SOUNDING PROFILES SHOW CAPE
VALUES BTWN 2000 AND 2500 J/KG AND BEST 0 TO 6KM SHEAR OF 40 NEAR
NEAR THE INTERNATIONAL BORDER...CLOSEST TO THE MID LVL WIND MAX.
ONCE AGAIN...PRIMARY SVR WEATHER THREAT WL BE ISOLATED PULSE STRONG
AND DAMAGING WINDS. IN ADDITION...LOCAL 2KM AND 4KM ARE VERY ROBUST
WITH DEVELOPMENT OF COMPOSITE REFLECTIVITY FIELDS...BUT MAYBE A BIT
OVERDONE ON AREAL COVERAGE...BASED ON PREVIOUS EXPERIENCE. WL CONT
TO MENTION CHC POPS FROM 16Z THRU 03Z...THINKING ACTIVITY WL START
EARLIER ON THURS...BASED ON POSITION OF S/W ENERGY AND DISSIPATE BY
EARLY EVENING. PROGGED 85H AND 925MB TEMPS COOLER SLIGHTLY AND
SUPPORT HIGHS IN THE M80S MTNS TO L90S WARMER VALLEY
LOCATIONS...WITH VERY SIMILAR OVERNIGHT LOWS TO RECENT NIGHTS...M60S
TO L70S.

ON FRIDAY...MID/UPPER LVL TROF ACRS THE GREAT LAKES APPROACHES OUR
WESTERN CWA...ALONG WITH SEVERAL EMBEDDED S/W'S IN THE FAST
WEST/SOUTHWEST FLW ALOFT. THIS ENERGY/HGHT FALLS...COMBINED WITH
BETTER 850 TO 500MB RH PROFILES WL RESULT IN MORE AFTN/EVENING
SHOWERS/STORMS ON FRIDAY. NAM/GFS CONT TO SHOW BEST 0 TO 6 KM SHEAR
VALUES BTWN 40 AND 45 KNOTS ACRS OUR CENTRAL/NORTHERN CWA...ALONG
WITH CAPE VALUES AROUND 2000 J/KG. SO A FEW STRONG/SVR STORMS WL BE
POSSIBLE. SOME UNCERTAINTY ON OVERALL ORGANIZATION AND TIMING OF
INDIVIDUAL S/W'S IN FAST FLW ALOFT...ALONG WITH PLACEMENT OF
PRE-FRONTAL TROFS. SPC DAY 3 HIGHLIGHTS OUR CENTRAL/NORTHERN CWA IN
SLIGHT RISK. PWS BTWN 1.50 AND 2.0" SUPPORTS THE POTENTIAL FOR HEAVY
RAINFALL...BUT WITH STORM MOTION OF 20 TO 30 KNTS...NOT ANTICIPATING
ANY SIGNIFICANT HYDRO PROBLEMS. MAYBE SOME MINOR POOR DRAINAGE/URBAN
TYPE STUFF. PROGGED 85H TEMPS BTWN 16-18C AND 925MB TEMPS BTWN
22-24C...SUPPORT HIGHS ONCE AGAIN WELL INTO THE M/U 80S MTNS TO M90S
WARMER VALLEY LOCATIONS...ESPECIALLY SW DOWNSLOPE AREAS LIKE PBG.
HEAT INDEX VALUES WL ONCE AGAIN APPROACH 100 DEGREES IN A FEW
LOCATIONS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 310 PM EDT WEDNESDAY...COLD FRONT EXPECTED TO OPEN THE
EXTENDED PORTION OF THE FORECAST NEAR THE SAINT LAWRENCE VALLEY.
DUE TO THE UPPER-LEVEL GEOSTROPHIC FLOW ROUGHLY PARALLEL TO THE
ORIENTATION OF THE SFC FRONT...HAVE OPTED TO SLOW THE APPROACHING
COLD FRONT'S PROGRESSION THROUGH THE NORTH COUNTRY. THUS HAVE
MAINTAINED HIGH CHANCE TO LIKELY POPS ON SATURDAY...GRADUALLY
TAPERING TO SLIGHT CHANCE/CHANCE ON SATURDAY NIGHT. NOT QUITE THE
DEGREE OF INSTABILITY AS EXPECTED ON FRIDAY BUT PWATS STILL IN THE
1.5-2.0" RANGE SUGGEST THAT ANY STORMS COULD PRODUCE SOME LOCALLY
HEAVY RAIN. WENT WITH HIGHS IN THE UPPER 70S TO LOW/MID 80S BASED
ON EXPECTED CLOUD COVER AND PRE-FRONTAL 925 MB TEMPERATURES AROUND
18-21C...WENT WITH HIGHS IN THE UPPER 70S TO MID-80S.

A NOTICEABLY COOLER AND DRIER SUNDAY AND MONDAY IS EXPECTED AS
BROAD CANADIAN HIGH PRESSURE SETTLES INTO THE REGION. TEMPERATURES
RETURN CLOSER TO NORMAL/BELOW NORMAL FOR MID JULY. GIVEN ONGOING
ACTIVE WEATHER I DIDN'T LOOK TOO CLOSELY INTO NEXT WEEK...THOUGH IT
DOES APPEAR TO TURN MORE ACTIVE WEATHER-WISE WITH TEMPERATURES AND
HUMIDITY LEVELS BEGINNING TO REBOUND. THERFORE HAVE KEPT A TOKEN
SLIGHT CHANCE/CHANCE POPS GOING.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...ACTIVE AVIATION FORECAST FOR THIS AFTERNOON
AND EVENING WITH POTENTIAL FOR LOCALLY STG THUNDERSTORMS.
THUNDERSTORMS ARE CURRENTLY DEVELOPING IN THE OTTAWA AND THE
WESTERN SAINT LAWRENCE VALLEYS MOVING EAST-SOUTHEASTWARD. VFR
CONDITIONS EXPECTED TO PREVAIL UNTIL THUNDERSTORMS APPROACH WITH
GENERAL TIMING BETWEEN 18-05Z. ACTIVITY TO BEGIN WITHIN THE NEXT
HOUR OR TWO AT MSS AND SLK...INTO PBG AND BTV AROUND 23-00Z AND
AFTER 01Z FOR RUT AND MPV. POTENTIAL FOR STRONG TO LOCALLY
DAMAGING WINDS AND ASSOCIATED LLVL TURBULENCE...BRIEF PERIOD OF
MVFR TO IFR VISIBILITIES...AND LIGHTNING WITH THUNDERSTORMS.
WINDS WILL BE SOUTH AROUND 5-9KTS. WILL TREAT WITH VCSH FOR NOW
AND USE TEMPOS ACCORDINGLY. THUNDERSTORM ACTIVITY LOOKS TO END
AFTER 05Z WITH FOG/MIST POTENTIAL TONIGHT GIVEN SATURATED LOW-
LEVELS AND LIGHT SFC WINDS TONIGHT. AREAS THAT RECEIVE RAIN TODAY
WILL STAND A GREATER CHANCE AT FOG/MIST TONIGHT...SO FOR NOW HAVE
JUST KEPT 3-6SM BR DURING THE 06-13Z THURSDAY PERIOD. VFR
CONDITIONS THRU 18Z THURSDAY WITH SOUTHWEST/WEST WINDS UNDER
10KTS.

OUTLOOK 18Z THURSDAY THROUGH SUNDAY...

18Z THURSDAY THROUGH SATURDAY...MAINLY VFR CONDITIONS EXPECTED
DURING THE DAY WITH ISOLATED PATCHY FG/BR OVERNIGHT...MAINLY AT
KSLK/KMPV. SCATTERED AFTERNOOON SHOWERS/THUNDERSTORMS EACH DAY
THROUGH THE PERIOD WHICH MAY BRING BRIEF PERIODS OF MVFR/IFR
VISIBILITIES.

SUNDAY...VFR UNDER BUILDING HIGH PRESSURE.

&&

.MARINE...
AS OF 310 PM EDT WEDNESDAY...STRONG THUNDERSTORMS WILL LIKELY
AFFECT THE LAKE CHAMPLAIN WATERS LATER THIS AFTERNOON AND EVENING.
A LAKE THUNDERSTORM ADVISORY IS IN EFFECT UNTIL FURTHER NOTICE.
WATCHING TWO LINES OF STRONG THUNDERSTORMS NOW OVER NORTHERN AND
EASTERN ONTARIO WHICH WILL SLIDE SOUTHEASTWARD ACROSS LAKE
CHAMPLAIN TONIGHT...WITH ADDITIONAL DEVELOPMENT POSSIBLE AHEAD OF
THE LINES OF ONGOING STORMS. STORMS WILL BE CAPABLE OF GUSTY TO
LOCALLY DAMAGING WINDS...ROUGH WAVES...AND CLOUD TO GROUND
LIGHTNING.

&&

.CLIMATE...
MAX TEMP RECORDS TODAY THROUGH FRIDAY. BEST SHOT TODAY AT
KMSS...THEN ON FRIDAY AT KMPV AND KMSS. SHORTER PERIOD OF RECORD AT
THESE SITES THAN AT K1V4 AND KBTV.

          07/17/2013        07/18/2013        07/19/2013

KBTV      97/1999           99/1953           98/1942
KMPV      93/1982           96/1953           92/1991
K1V4      94/1953           99/1953           95/1991
KMSS      92/2012           95/1953           93/1991

&&

.EQUIPMENT...
WE CONTINUE TO EXPERIENCE LOSS OF SIGNAL/POWER WITH THE KTYX
RADAR...ALONG WITH IT GOING IN AND OUT OF SERVICE. TECHS HAVE BEEN
AT THE SITE LOOKING INTO THE PROBLEM AND HAVE OPENED A TICKET WITH
THE RADAR OPERATION CENTER. BOTTOM LINE EXPECT VERY LIMITED DATA
FROM THE KTYX RADAR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...LOCONTO
AVIATION...LOCONTO
MARINE...
CLIMATE...
EQUIPMENT...WFO BTV
Hazardous weather outlook, Jul 17, 2:36 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT WED JUL 17 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-181845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
236 PM EDT WED JUL 17 2013

...SEVERE THUNDERSTORM WATCH 416 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE NORTH
COUNTRY THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BECOME
SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY THREAT...WHICH COULD
PRODUCE POWER OUTAGES AND DOWNED TREES. THE MAIN FOCUS FOR
STRONGER STORMS WILL BE ACROSS NORTHERN NEW YORK AND CENTRAL AND
NORTHERN VERMONT. ISOLATED FLASH FLOODING IS ALSO POSSIBLE IN
AREAS THAT EXPERIENCE MORE PERSISTENT ACTIVITY.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES IN A FEW OF THE WARMER
VALLEY LOCATIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH SATURDAY. SOME STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND LOCALIZED HEAVY DOWN
POURS. THE GREATEST POTENTIAL FOR ADDITIONAL SEVERE STORMS WILL BE
FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 17, 3:20 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
320 PM EDT WED JUL 17 2013

NYZ026-027-172015-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
320 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL ST. LAWRENCE
AND NORTHWESTERN FRANKLIN COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF
MORRISBURG...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LOUISVILLE...MASSENA...EISENHOWER LOCK...BRASHER CENTER...HELENA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY
MORNING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4500 7474 4501 7471 4501 7458 4475 7469
      4490 7513 4493 7509 4495 7501 4497 7501
      4499 7498 4498 7495 4499 7491 4501 7489
      4503 7484

LAHIFF
Special weather statement, Jul 17, 5:58 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
558 PM EDT WED JUL 17 2013

NYZ028-VTZ001>007-016-172300-
CALEDONIA VT-EASTERN CLINTON NY-EASTERN FRANKLIN VT-ESSEX VT-
GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
558 PM EDT WED JUL 17 2013

...STRONG THUNDERSTORMS WILL IMPACT THE NORTHERN CHAMPLAIN VALLEY
AND PARTS OF NORTHERN VERMONT THROUGH 7 PM...

AT 554 PM EDT...RADAR SHOWED A DEVELOPING CLUSTER OF STRONG
THUNDERSTORMS NEAR WEST ENOSBURG...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
MONTGOMERY CENTER...BELVIDERE CORNERS...LOWELL...WESTFIELD...
IRASBURG...COVENTRY...ORLEANS...EVANSVILLE...EAST BROWNINGTON...
WESTMORE...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY
MORNING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4500 7181 4450 7226 4475 7342 4501 7340
      4502 7338

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:58 PM EDTSpecial Weather StatementBTVFranklin, Grand Isle, Lamoille, Orleans62 min
Jul 17, 7:59 PM EDTSpecial Weather StatementBTVCaledonia, Lamoille61 min
Jul 17, 3:20 PM EDTSpecial Weather StatementBTVSt. Lawrence55 min
Jul 17, 7:44 PM EDTSpecial Weather StatementBTVSt. Lawrence61 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.